Oregon, 2011Flash Flood and Flooding in Oregon, May 14 to 18, 2011
May 14 to 18, 2011 · NWS PDT · 9 events in 6 counties and zones
An upper level low pressure system moved over the Pacific Northwest. Moist and unstable conditions ahead of the low triggered widespread thunderstorms with heavy rainfall and isolated large hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.8 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved over the Pacific Northwest. Moist and unstable conditions ahead of the low triggered widespread thunderstorms with heavy rainfall and isolated large hail. This combined with the abundant spring snow-pack and wet ground to cause flooding and flash flooding. As the upper low brought colder air. late season heavy snow ended the episode in the Blue Mountains. Snowfall amounts in inches included Milkshakes Snotel (9) and High Ridge Snotel (7).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 14, 1:45 PM PST, 15 minutes earlier.
Area forecast discussion, May 14, 1:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
245 PM PDT SAT MAY 14 2011
.SHORT TERM...FLOODING POTENTIAL FOR THE NEXT 48 HOURS AND THE
THREAT OF SEVERE THUNDERSTORMS THIS EVENING HIGHLIGHT THE FORECAST
CHALLENGES TODAY. AN UPPER LEVEL LOW OFF THE COAST CONTINUES TO SEND
A STREAM OF MOISTURE INTO THE AREA ALONG WITH COLDER AIR ALOFT. WITH
DAYTIME HEATING THIS AFTERNOON...VERY UNSTABLE CONDITIONS HAVE
DEVELOPED. THUNDERSTORM ACTIVITY IS UNDERWAY AND SHOULD CONTINUE
THROUGH THE EVENING WITH DECREASING INTENSITY AFTER SUNDOWN. THUS
FAR THE MAIN THREAT HAS BEEN HEAVY RAIN OVER THE MOUNTAINS OF
NORTHEAST OREGON. LARGE HAIL AND DAMAGING OUTFLOW WINDS FROM
THUNDERSTORMS ARE ANTICIPATED WITH SOME OF THE STORMS AND HAVE KEPT
A MENTION OF SEVERE POTENTIAL IN THE FORECAST THIS EVENING. AS THE
WAVE THAT IS HELPING TO TRIGGER THE THUNDERSTORMS THIS AFTERNOON
MOVES NORTH...IT IS ANTICIPATED THAT RAIN WILL BECOME STRATIFORM
OVER NIGHT AND A DEFORMATION BAND IS EXPECTED OVER THE WASHINGTON
CASCADES...ESPECIALLY IN YAKIMA COUNTY. HAVE FORECAST AN INCH TO AN
INCH AND A HALF OF RAIN BY TOMORROW MORNING IN THAT AREA WITH
ANOTHER HALF INCH OR SO TOMORROW. THE REST OF THE AREA WILL SEE UP
TO A HALF INCH OF RAIN...CLOSER TO A QUARTER INCH IN CENTRAL OREGON.
ON SUNDAY THE UPPER LOW WILL BEGIN TO MOVE ASHORE IN NORTHERN
CALIFORNIA. THIS WILL PLACE THE SOUTHERLY FLOW OF MOISTURE FURTHER
EAST AND ISOLATED THUNDERSTORMS WILL BE LIMITED TO THE OCHOCO-JOHN
DAY HIGHLANDS AND EASTERN WALLOWA COUNTY. THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS. WIDESPREAD SHOWERS ARE STILL
ANTICIPATED AND OVERCAST SKIES WILL KEEP HELP TEMPERATURES DOWN 10
TO 15 DEGREES TOMORROW. SUNDAY NIGHT THE LOW WILL BE MORE OR LESS
STATIONARY ALONG THE COASTLINE AND THE AREA WILL CONTINUE TO SEE A
CHANCE OF SHOWERS WITH RAIN AND SNOW SHOWERS LIKELY IN THE
MOUNTAINS. PRECIPITATION AMOUNTS WILL BE DECLINING WITH A TENTH OR
TWO IN THE MOUNTAINS AND A TENTH OR LESS ELSEWHERE. BY MONDAY THE
LOW WILL BE DISSIPATING INTO A BROAD TROUGH AND THE AREA WILL
CONTINUE TO SEE A CHANCE OF LIGHT SHOWERS THROUGH THE DAY.
TEMPERATURES WILL CONTINUE TO BE IN THE 50S AND LOWER 60S ON MONDAY.
PERRY
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT...A LARGE LOW
PRESSURE SYSTEM WILL BE OVER THE PACIFIC NORTHWEST INTO THE MIDDLE
OF NEXT WEEK. UNSTABLE CONDITIONS ON TUESDAY MAY LEAD TO THE
DEVELOPMENT OF THUNDERSTORMS. BY WEDNESDAY...TWO LOW PRESSURE
CENTERS WITHIN THE TROUGH WILL SPLIT. ONE WILL HEAD NORTH INTO
CANADA AND THE SECOND SOUTH TOWARD THE FOUR CORNERS. THIS WILL LEAD
TO THE REGION SEEING DRIER CONDITIONS. MODELS HOWEVER DISAGREE WITH
THE EXACT LOCATION OF THE SOUTHERN LOW. SHOULD THE SLOWER SOLUTION
(EUROPEAN) BE CORRECT...WRAP AROUND MOISTURE COULD BE POSSIBLE INTO
THE FAR NORTHEAST MOUNTAINS WEDNESDAY THROUGH THURSDAY. BY THE END
OF THE WEEK...THE TROUGH WILL HAVE SHIFTED EAST...THOUGH ITS
MOVEMENT WILL BE SLOW DUE TO A RIDGE OF HIGH PRESSURE OVER THE
EASTERN PORTION OF THE UNITED STATES. A SMALL RIDGE WILL MOVE INLAND
OVER THE PACIFIC NORTHWEST FOR CONTINUED DRIER CONDITIONS...THOUGH
AGAIN...SHOULD THE LARGE TROUGH SLOW DOWN FURTHER...WRAP AROUND
MOISTURE MAY STILL LEAD TO A CHANCE OF SHOWERS IN THE NORTHEAST
MOUNTAINS. ANOTHER DISTURBANCE WILL PUSH INLAND BY THE END OF THE
WEEK AND WEEKEND...THOUGH MODELS ARE IN DISAGREEMENT WITH THE EXACT
TIMING OF THE SYSTEM. CURRENT MODEL RUNS SEEM TO BE SLOWING DOWN THE
SYSTEM...WHICH WILL LEAD TO THE NEED TO DECREASE THE PRECIPITATION
CHANCES FURTHER SHOULD MODEL RUNS CONTINUE TO SLOW THE SYSTEM DOWN.
DMH
&&
.AVIATION...PREVIOUS DISCUSSION...18Z TAFS...AN ACTIVE DAY WILL BE
IN STORE FOR THE REGION AS A LOW PRESSURE SYSTEM MOVES INLAND AND
UNSTABLE CONDITIONS LEAD TO THE DEVELOPMENT OF THUNDERSTORMS. ALL
TAF LOCATIONS HAVE THE POTENTIAL TO SEE THUNDERSTORMS THIS AFTERNOON
AND EVENING. HAVE INDICATED CB AT ALL THE TAF SITES STARTING THIS
AFTERNOON AND ENDING BY AROUND 15/06Z. CONFIDENCE IN PUTTING VCTS
INTO THE FORECAST IS NOT AS HIGH...THOUGH KPDT...KALW...AND KPSC
WILL BE THE MOST LIKELY LOCATIONS TO SEE A THUNDERSTORM TODAY. WILL
MONITOR THUNDERSTORM DEVELOPMENT AND UPDATE THE TAFS AS NEEDED.
THUNDERSTORMS ARE EXPECTED TO CONTAIN HEAVY RAIN...AND COULD
POTENTIALLY PRODUCE VERY STRONG WINDS AND LARGE HAIL. STORMS WILL
GIVE WAY TO STRATIFORM RAIN ACROSS THE AREA...AND KYKM AND KDLS MAY
SEE VERY HEAVY RAIN TONIGHT. MVFR CONDITIONS IN LOWER CEILINGS AND
VISIBILITIES WILL BE POSSIBLE UNDER THE HEAVIER SHOWERS...THOUGH CAN
NOT RULE OUT THE POTENTIAL FOR BRIEF IFR CEILINGS AT KPDT...KALW AND
KYKM. DMH
&&
.HYDROLOGY...HEAVY RAIN TODAY AND TONIGHT ALONG WITH RIVERS ALREADY
RUNNING HIGH HAVE CREATED SIGNIFICANT FLOODING CONCERNS. NUMEROUS
FLOOD WARNINGS ARE IN EFFECT. SEE PRODUCTS PDXFLWPDT AND PDXFLSPDT
FOR SPECIFIC DETAILS OF THE FLOOD WARNINGS. PERRY
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 50 58 41 59 / 90 90 80 50
ALW 53 59 45 60 / 100 90 80 50
PSC 55 64 46 64 / 90 90 50 30
YKM 50 61 40 61 / 100 90 60 40
HRI 52 62 43 63 / 90 80 60 40
ELN 51 59 41 59 / 100 90 70 40
RDM 41 53 31 55 / 80 80 60 40
LGD 50 54 39 54 / 90 90 80 70
GCD 45 54 36 53 / 90 80 70 60
DLS 53 58 44 61 / 90 80 60 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
SUNDAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/84/84
Hazardous weather outlook, May 14, 4:40 AM PST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
540 AM PDT SAT MAY 14 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
151215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
540 AM PDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON
FLOODING
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS
OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS
EAST SLOPES OF THE OREGON CASCADES
A DEEP UPPER LOW OVER THE EASTERN PACIFIC...WEST OF OREGON...WILL
KEEP A MOIST SOUTHERLY FLOW OVER THE REGION THROUGH TONIGHT. AT THE
SAME TIME A STRONG DISTURBANCE WILL SWING AROUND THIS UPPER LOW AND
MOVE ACROSS THE PACIFIC NORTHWEST LATE TODAY AND TONIGHT. THIS
DISTURBANCE WILL SET OFF NUMEROUS SHOWERS WITH ISOLATED TO SCATTERED
THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND THIS EVENING. THE
ENERGY FROM THE DISTURBANCE WILL BE STRONG ENOUGH TO CAUSE SOME OF
THE THUNDERSTORMS TO PRODUCE SMALL HAIL AND GUSTY WINDS. THERE ALSO
IS A SLIGHT CHANCE THAT A FEW OF THE THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WIND GUSTS. THE STORM PREDICTION CENTER HAS ISSUED
A SLIGHT RISK FOR SEVERE STORMS OVER PORTIONS OF EASTERN OREGON AND
SOUTHEAST WASHINGTON.
THE SHOWERS AND THUNDERSTORMS WILL CAUSE LOCALLY HEAVY RAIN TODAY
AND THIS EVENING. ALSO...OVER SOUTH CENTRAL WASHINGTON...A STEADY
FALL OF HEAVY RAIN IS EXPECTED OVERNIGHT TONIGHT. ALL OF THE RAIN
FALL WILL LEAD TO RISES ON AREA RIVERS...AND FLOOD WATCHES ARE IN
EFFECT FOR THE AREAS LISTED ABOVE. AN URBAN AND SMALL STREAM FLOOD
WARNING IS IN EFFECT FOR YAKIMA AND KITTITAS COUNTIES AS WELL.
PLEASE REFER TO PRODUCTS PDXFFAPDT AND PDXFLWPDT FOR MORE DETAILS.
ALSO LOCAL FLASH FLOODING ASSOCIATED WITH THE STRONG THUNDERSTORMS
CAN NOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOODING SUNDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS
OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS SUNDAY
EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON
THE STRONG DISTURBANCE OF SATURDAY WILL CONTINUE TO LIFT NORTH AND
EAST INTO IDAHO AND NORTHERN WASHINGTON ON SUNDAY. SHOWERS WILL
PERSIST OVER MUCH OF THE AREA...THOUGH PRECIPITATION AMOUNTS SHOULD
LIGHTEN SOME. STILL SOME RIVER AND STREAM FLOODING WILL PERSIST AND
THE EARLIER MENTIONED FLOOD WATCHES AND WARNINGS WILL CONTINUE INTO
SUNDAY. THERE MAY ENOUGH LINGERING INSTABILITY SUNDAY FOR A FEW
THUNDERSTORMS IN THE AREAS LISTED ABOVE.
THE UPPER LOW RESPONSIBLE FOR THE UNSTABLE SOUTHERLY FLOW MAY SHIFT
ONSHORE MONDAY...AND INLAND ON TUESDAY. AS THIS SYSTEM MOVES
INLAND...CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD PERSIST INTO
WEDNESDAY. WEAK UPPER RIDGING MAY BRING RELATIVELY DRIER CONDITIONS
TO THE REGION THURSDAY. ANOTHER PACIFIC SYSTEM MAY MOVE INTO THE
REGION ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Special weather statement, May 14, 11:48 AM PST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1248 PM PDT SAT MAY 14 2011
ORZ505-506-142045-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-
1248 PM PDT SAT MAY 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND SOUTHEASTERN
WHEELER COUNTIES IN CENTRAL OREGON...AND SOUTHWESTERN GRANT COUNTY IN
EAST CENTRAL OREGON UNTIL 145 PM PDT...
AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES SOUTH OF SUPLEE...OR 36 MILES WEST OF
BURNS...MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4442 12038 4446 11949 4395 11957 4395 11977
4372 11977 4370 11992
TIME...MOT...LOC 1947Z 174DEG 29KT 4382 11974
RTSpecial weather statement, May 14, 12:29 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
129 PM PDT SAT MAY 14 2011
ORZ503-505-142130-
JOHN DAY BASIN OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
129 PM PDT SAT MAY 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY IN EAST
CENTRAL OREGON...AND SOUTHWESTERN UMATILLA AND SOUTHEASTERN MORROW
COUNTIES IN NORTHEAST OREGON UNTIL 230 PM PDT...
AT 123 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF RITTER...MOVING NORTHWEST AT 15
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4516 11976 4529 11920 4511 11914 4508 11915
4508 11917 4500 11917 4499 11913 4484 11910
4476 11935
TIME...MOT...LOC 2029Z 146DEG 12KT 4489 11928
RTSpecial weather statement, May 14, 12:51 PM PST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
151 PM PDT SAT MAY 14 2011
ORZ503-505-506-142145-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
151 PM PDT SAT MAY 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND SOUTHEASTERN
WHEELER COUNTIES IN CENTRAL OREGON...AND SOUTHWESTERN GRANT COUNTY IN
EAST CENTRAL OREGON UNTIL 245 PM PDT...
AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IZEE...OR 38 MILES NORTHWEST OF BURNS...
MOVING NORTHWEST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4458 12017 4477 11939 4396 11917 4396 11959
TIME...MOT...LOC 2051Z 154DEG 27KT 4414 11945
RT
Special weather statement, May 14, 1:38 PM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
238 PM PDT SAT MAY 14 2011
ORZ044-508-142245-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA
BASIN OF OREGON OR-
238 PM PDT SAT MAY 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN UMATILLA AND
NORTHERN MORROW COUNTIES UNTIL 345 PM PDT...
AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF HEPPNER...OR 24 MILES SOUTH OF
UMATILLA CHEMICAL DEPOT (MORROW COUNTY)...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4585 11968 4587 11966 4593 11934 4544 11937
4542 11940 4543 11944 4542 11945 4542 11949
4538 11952 4538 11962 4555 11987 4581 12000
TIME...MOT...LOC 2138Z 170DEG 15KT 4552 11951
RTSpecial weather statement, May 14, 1:44 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
244 PM PDT SAT MAY 14 2011
ORZ503-505-506-508-142245-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-JOHN DAY BASIN
OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
244 PM PDT SAT MAY 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER COUNTY IN
CENTRAL OREGON...AND NORTHWESTERN GRANT COUNTY IN EAST CENTRAL
OREGON...AND SOUTHEASTERN GILLIAM COUNTY IN NORTH CENTRAL OREGON...
AND SOUTHERN MORROW COUNTY IN NORTHEAST OREGON UNTIL 345 PM PDT...
AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM 19 MILES WEST OF FOX...MOVING NORTHWEST AT 20
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4501 12037 4528 11959 4467 11909 4448 11967
TIME...MOT...LOC 2142Z 140DEG 18KT 4472 11955
RT
Special weather statement, May 14, 1:49 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
249 PM PDT SAT MAY 14 2011
ORZ503-505-506-142245-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
249 PM PDT SAT MAY 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 345 PM PDT...
AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTH OF JOHN DAY...OR 38 MILES NORTH OF
BURNS...MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4395 11896 4454 11942 4464 11849 4404 11860
4404 11880 4396 11881
TIME...MOT...LOC 2149Z 172DEG 30KT 4417 11885
RTEvent by event
4 flood, 2 hail, 1 flash flood, 1 lightning, 1 heavy snow. Local standard time, as filed.
Flash Flood, Morrow
- When
- May 14, 2:00 PM PST to 6:30 PM PST
- Where
- Morrow County, 3.4 mi ESE of Heppner to 0.2 mi SSW of Heppner
- Cause
- Heavy Rain
- Property damage
- $94,000
- Reported by
- Emergency Manager
- Coordinates
- 45.339, -119.482
One to two inches of rainfall within 1 hour caused flash flooding in the Heppner and Lexington areas. Roads were inundated. A home, two basements, and a garage were flooded. Sandbags were used to protect homes and businesses.
Hail, Morrow
- When
- May 14, 3:15 PM PST
- Where
- Morrow County, 10.38 mi S of Lena
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.230, -119.290
Hail, Umatilla
- When
- May 14, 4:40 PM PST
- Where
- Umatilla County, 2.29 mi NNE of Lonoley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.780, -118.960
Quarter sized hail was accompanied by heavy rainfall.
Lightning, Umatilla
- When
- May 14, 4:57 PM PST
- Where
- Umatilla County, 1.54 mi S of Pendleton
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 45.648, -118.805
Lightning struck the attic of a residence and blew out the power and sent sheetrock flying off the walls downstairs. The lightning also struck a bathroom vent on the neighbor's house.
Flood, Grant
- When
- May 15, 4:30 AM PST to May 16, 1:30 PM PST
- Where
- Grant County, Canyon City to 3.71 mi W of Dayville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $688,000
- Reported by
- Newspaper
- Coordinates
- 44.380, -118.930
Low lying areas of Canyon City, John Day, Prairie City, and Mount Vernon were flooded along with other areas along the John Day River to the Picture Gorge area. The basement of the high school in Canyon City was flooded as were several businesses.
Flood, Wheeler
- When
- May 15, 5:00 AM PST to May 18, 11:00 PM PST
- Where
- Wheeler County, 6.1 mi E of Spray to 5.19 mi SW of Richmond
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.839, -119.656
The John Day River near Service Creek crested at 15.2 on May 17th, which was 3.7 feet above flood stage.
Flood, Grant
- When
- May 15, 8:00 AM PST to 5:00 PM PST
- Where
- Grant County, 2.98 mi NE of Monument Arpt to 0.95 mi NNW of Kimberly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 44.865, -119.394
The North Fork of the John Day River at Monument crested at 15.8 feet which was 1.8 feet above flood stage. Flooding was also observed in Kimberly.
Flood, Union
- When
- May 15, 10:15 PM PST to May 17, 11:00 AM PST
- Where
- Union County, Perry to 2.03 mi ENE of Elgin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 45.330, -118.170
Heavy rainfall on above average snow pack produced record flood stage of 7.7 feet on the Grande Ronde River at Perry. Additional flooding occurred on Little Creek, Wolf Creek, Ladd Creek, and Catherine Creek. Flooding impacted 12 thousand acres of crops and dozens of homes and businesses. Twenty-county roads and state roads were covered including Highway 204 west of LaGrande. Flooding also occurred at Hilgard and Red Bridge State Parks west of LaGrande.
Heavy Snow, Northern Blue Mountains
- When
- May 15, 11:00 PM PST to May 16, 6:00 AM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
- Flooding and Lightning Strike in Pennsylvania, May 14 to 16, 20111 injured · $25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312526, 312527, 312528, 305659, 312521, 312872, 312525, 312520, 312529.